Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Have a large vertical lump extending from the bottom of sternum to the top of belly button. Any ideas?

User rating for this question
Answered by

Practicing since : 1962
Answered : 693 Questions
I have a large vertical lump that extends from the bottom of my sternum to the top of my belly button. Can really see it when I arch my back (looks like a large 4 inch teardrop). Tends to be more prominent when I gain weight and diet poorly. Any ideas what this may be? I did visit my tissue.
Posted Fri, 16 Nov 2012 in Skin Hair and Nails
Answered by Dr. Charles S Narasi 2 hours later
I can really get a graphic from your description.
The prominent muscle in the front of the abdomen
is called the "Rectus Muscle". Usually, there is no gap
between the right and left portions of this muscle.
If there is a significant gap, which is called
"Divarication Recti", that almost acts like a "Hernia"
through which the intestines can protrude with strain
or arching back.You can see how that can happen.
In most people, this is minor and does not require
any intervention.If the defect is large,and symptomatic,
Surgery may be needed to repair the defect by
inserting a "Mesh" to close the defect.
I wish you well.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor